Iowa, 2007

Damaging Winds in Iowa, August 12, 2007

August 12, 2007 · NWS DMX · 15 events in 8 counties and zones

A cold front sagged south across the state during the previous night and became stationary east-west over far southern Iowa. The airmass became very unstable during the afternoon as temperatures soared into the low to mid 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
$6,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front sagged south across the state during the previous night and became stationary east-west over far southern Iowa. The airmass became very unstable during the afternoon as temperatures soared into the low to mid 90s. Dew points pooled over southwest into west central Iowa and were in the upper 70s to low 80s across the area. This lead to CAPE values in excess of 7000 J/kg and a lifted index of -12 C. Needless to say, considerable moisture was available with precipitable water values in the 2 to 2.25 inch range. Thunderstorms developed over Nebraska and moved into Iowa during the afternoon. A strong bow echo developed and advanced east-southeast across the west central, then across the south west into the south central counties of the state. Some of the storms produced hail, but the hail was below severe levels. In spite of the available cape in the -10 to -30 C. layer of the atmosphere being in the 600 to 900 J/kg range, hail was suppressed once again by the high freezing levels. Freezing levels were between 14,500 and 15,000 feet. The LCL was a relatively low 750 to 1000 meters, however downdraft CAPE was very high, between 1200 and 1600 J/kg. Winds dominated the event as the storms advanced rapidly eastward in a shear environment of 40 to 50 kts. There were numerous reports of trees toppled and power line damage. Wind gusts of 60 to 70 MPH were common. Some of the higher gusts came from the Adair area. Mesonet sites reported wind gusts of 66 to 71 MPH in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 12, 1:57 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 1:57 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
257 PM CDT SUN AUG 12 2007

.DISCUSSION...
BOUNDARY HAS SLID THROUGH THE STATE AND INTO NORTHERN MISSOURI EARLY
THIS AFTERNOON.  SOME WEAK CAA BEHIND THE BOUNDARY HAS KEPT
TEMPERATURES IN CHECK ACRS THE NORTH BUT LOW TO MID 90S STILL EXIST
IN THE FAR SOUTH.  MOISTURE POOLING NEAR THE BOUNDARY HAS KEPT
DEWPOINTS IN THE MID 70S WITH HEAT INDICES HOLDING RIGHT AT 105 THIS
AFTERNOON NEAR THE MISSOURI BORDER.  OTHERWISE...CONVECTIVE SYSTEM
IS PUSHING THROUGH NEBRASKA AND WL LIKELY FOLLOW INSTABILITY AXIS
INTO SOUTHWEST IOWA LATER TODAY.

OVERNIGHT CONCERN WL FOCUS ON PLACEMENT AND STRENGTH OF CONVECTION
CURRENTLY IN NEBRASKA.  GIVEN MLCAPES OF OVER 3000 J/KG...SOME
SEVERE STORMS WILL CERTAINLY BE POSSIBLE...HOWEVER INSTABILITY IS
LOCATED ONLY IN FAR SOUTHWESTERN PORTIONS OF THE CWA AND EXPECT THIS
INITIAL CONVECTION TO MAINLY STAY SOUTH OF A KCIN-KLWD LINE.
HOWEVER...WL CONTINUE TO SEE STRONG MOISTURE AND THERMAL ADVECTION
INTO WESTERN IOWA OVERNIGHT WITH THE THREAT OF SOME CONVECTION
REMAINING...PRIMARILY WEST OF I35.  SOME RESIDUAL STORMS MAY
CONTINUE INTO TUESDAY MORNING ACRS NORTH CENTRAL IOWA...HOWEVER CAP
WL BE INCREASING DURING THE DAY WHICH SHOULD GRADUALLY END THE
THREAT OF CONVECTION BY MIDDAY.  TEMPS TO REBOUND NICELY AS THERMAL
RIDGE BUILDS TOWARD THE STATE ALTHOUGH SOME CLDS MAY KEEP READINGS
IN CHECK ACRS THE NORTH.  NEXT SHORTWAVE IN FLOW WL PASS ACRS THE
NORTHERN MIDWEST LATE MONDAY INTO EARLY TUESDAY.  EXPECT CONVECTION
TO IGNITE ACRS MN/WI MONDAY AFTERNOON AND DROP SOUTHEAST TOWARD
NORTHEAST IOWA MONDAY NIGHT.  THIS CONVECTION MAY GRAZE THE
NORTHEAST PORTIONS OF THE CWA AND HAVE LEFT POPS IN ACRS THOSE
LOCATIONS.

REMAINDER OF THE FORECAST WL HAVE A BOUNDARY IN VICINITY OF THE
STATE THROUGH NEXT WEEKEND.  SOME COOLER AIR SHOULD INFILTRATE THE
STATE BY MID TO LATE WEEK WITH THE THREAT OF THUNDERSTORMS DURING
LATE AND OVERNIGHT PERIODS.  HAVE DROPPED TEMPS SOME BY LATE IN THE
WEEK BUT CONTINUED THE THREAT OF THUNDERSTORMS.

&&

.AVIATION...12/18Z
SKC THIS AFTERNOON WITH STRONG CAP AND DRY ALOFT LITTLE IF ANY
CLOUDS THOUGH BY EVENING EXPECT CIRRUS TO SPILL OVER INTO THE STATE.
AFTER MIDNIGHT CHANCE FOR THUNDERSTORMS THOUGH STORMS WILL BE HIGH
BASED 6000 FEET AND VISIBILITY NOT REDUCED GREATLY.  NRLY WINDS
BECOMING MORE EASTERLY THEN SRLY ON MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...FORSTER/20/14/4
MID/LONG TERM...COGIL
Hazardous weather outlook, Aug 12, 3:05 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SUN AUG 12 2007

IAZ057-058-070>075-081>086-092>097-131100-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
405 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...GENERALLY SOUTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN IOWA
LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE VERY
STRONG STRAIGHT LINE WIND GUSTS AROUND 80 MPH AND HAIL AROUND ONE
INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH
EARLY EVENING...ESPECIALLY OVER EXTREME SOUTHWEST IOWA...ALONG AND
SOUTHWEST OF A CORNING TO MOUNT AYR LINE. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE AFTER MIDNIGHT WITH ISOLATED SEVERE WEATHER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDICES WILL REACH 100 TO 108 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE
AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN
OVERNIGHT. ACTIVATION MAY ALSO BE NEEDED FOR DURING THE PERIOD
TUESDAY NIGHT THROUGH THURSDAY.

IAZ004>007-015>017-023>028-033>039-044>050-059>062-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
405 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...GENERALLY NORTH OF INTERSTATE 80.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THE THREAT FOR
SEVERE WEATHER IS LOW...ALTHOUGH AN ISOLATED SEVERE STORM WITH 60
MPH WINDS AND PENNY SIZE HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDICES WILL REACH 95 TO 105 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT AND WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE AND
ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT MAY BE
NEEDED FOR PORTIONS OF THE PERIOD TUESDAY NIGHT THROUGH WEDNESDAY.

REV/KINNEY

The radar

The Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Audubon

When
August 12, 5:10 PM CST
Where
Audubon County, Exira
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.580, -94.880

Thunderstorm Wind, Audubon

When
August 12, 5:17 PM CST
Where
Audubon County, 2.18 mi ESE of Imballton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.620, -95.030

Thunderstorm Wind, Cass

When
August 12, 5:30 PM CST
Where
Cass County, 3.33 mi SE of Fletcher Chapel to 1.53 mi SE of Cumberland
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.270, -94.950

A trained spotter measured a 62 MPH wind gust.

Thunderstorm Wind, Adair

When
August 12, 5:38 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.500, -94.640

Thunderstorm Wind, Adair

When
August 12, 5:41 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
62 kt (71 mph) measured gust
Property damage
$35,000
Crop damage
$2,000
Reported by
Mesonet
Coordinates
41.500, -94.640

Thunderstorm Wind, Guthrie

When
August 12, 5:43 PM CST
Where
Guthrie County, 4.18 mi N of Adair to 1.85 mi ENE of Casey
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
41.560, -94.640

A trained spotter estimated wind gusts of 60 to 70 MPH.

Thunderstorm Wind, Adair

When
August 12, 5:45 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Crop damage
$2,000
Reported by
Mesonet
Coordinates
41.500, -94.640

Thunderstorm Wind, Taylor

When
August 12, 6:00 PM CST
Where
Taylor County, 2.51 mi WNW of Gravity
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.790, -94.770

Thunderstorm Wind, Union

When
August 12, 6:08 PM CST
Where
Union County, Creston
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.070, -94.370

Thunderstorm Wind, Taylor

When
August 12, 6:10 PM CST
Where
Taylor County, 4.73 mi SW of Bedford Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.587, -94.790

Thunderstorm Wind, Taylor

When
August 12, 6:10 PM CST
Where
Taylor County, 4.86 mi SW of Bedford Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
40.590, -94.796

Thunderstorm Wind, Union

When
August 12, 6:18 PM CST
Where
Union County, Afton
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
41.030, -94.200

Thunderstorm Wind, Warren

When
August 12, 6:36 PM CST
Where
Warren County, 1.38 mi N of New Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.200, -93.730

Thunderstorm Wind, Clarke

When
August 12, 6:40 PM CST
Where
Clarke County, 3.43 mi WSW of Lacelle to 1.34 mi WSW of Leslie
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.930, -93.910

A trained spotter reported large tree limbs blown down by high wind.

Thunderstorm Wind, Warren

When
August 12, 6:47 PM CST
Where
Warren County, 1.04 mi E of Norwalk
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
41.480, -93.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39771, 39467, 39468, 39471, 39472, 39473, 39474, 39475, 39479, 39806, 39807, 39476, 39477, 39469, 39478.